Alert archive / North Carolina / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 61, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Aug 19, 2016, 5:18 PM EDT for Craven County, Jones County, North Carolina. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 19, 2016, 5:18 PM EDT (21:18 UTC)
- Expired
- Aug 19, 2016, 5:45 PM EDT
- In force
- 27 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Craven County, NC, Jones County, NC
The radar
The Morehead City radar (KMHX), 26 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 9.3 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1043 J/kg
- Mixed-layer CIN
- -78 J/kg
- Mixed-layer LCL
- 947 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
996
WUUS52 KMHX 192118
SVRMHX
NCC049-103-192145-
/O.NEW.KMHX.SV.W.0061.160819T2118Z-160819T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
518 PM EDT FRI AUG 19 2016
THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTH CENTRAL CRAVEN COUNTY IN EASTERN NORTH CAROLINA...
EAST CENTRAL JONES COUNTY IN EASTERN NORTH CAROLINA...
* UNTIL 545 PM EDT
* AT 517 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER RIVER
BEND... OR NEAR NEW BERN...MOVING SOUTHEAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
NEW BERN...HAVELOCK...JAMES CITY...TRENT WOODS...RIVER BEND...
FAIRFIELD HARBOUR...NEUSE FOREST...
COASTAL CAROLINA REGIONAL AIRPORT AND POLLOCKSVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORNADOES CAN DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH A
TORNADO IS NOT IMMEDIATELY LIKELY...IF ONE IS SPOTTED...ACT QUICKLY
AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE SUCH AS A
BASEMENT OR SMALL INTERIOR ROOM.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
PLEASE SEND YOUR REPORTS OF HAIL AND/OR WIND DAMAGE...INCLUDING
TREES OR LARGE LIMBS DOWNED...BY CALLING THE NATIONAL WEATHER
SERVICE OFFICE IN NEWPORT AT 1-800-889-6889.
&&
LAT...LON 3503 7728 3517 7713 3507 7694 3504 7694
3506 7692 3503 7693 3503 7690 3500 7687
3503 7687 3503 7686 3500 7686 3499 7685
3500 7685 3499 7684 3497 7681 3481 7698
3481 7702
TIME...MOT...LOC 2117Z 310DEG 19KT 3506 7714
HAIL...0.75IN
WIND...60MPH
$$
TL1 follow-up statement
065
WWUS52 KMHX 192134
SVSMHX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
534 PM EDT FRI AUG 19 2016
NCC049-103-192145-
/O.CON.KMHX.SV.W.0061.000000T0000Z-160819T2145Z/
CRAVEN NC-JONES NC-
534 PM EDT FRI AUG 19 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR SOUTH CENTRAL CRAVEN AND EAST CENTRAL JONES COUNTIES...
AT 533 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR TRENT
WOODS...OR NEAR JAMES CITY...MOVING SOUTHEAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
NEW BERN...HAVELOCK...JAMES CITY...TRENT WOODS...NEUSE FOREST...
COASTAL CAROLINA REGIONAL AIRPORT AND FAIRFIELD HARBOUR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORNADOES CAN DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH A
TORNADO IS NOT IMMEDIATELY LIKELY...IF ONE IS SPOTTED ACT QUICKLY
AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A
BASEMENT OR SMALL INTERIOR ROOM.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
PLEASE SEND YOUR REPORTS OF HAIL AND/OR WIND DAMAGE...INCLUDING
TREES OR LARGE LIMBS DOWNED...BY CALLING THE NATIONAL WEATHER
SERVICE OFFICE IN NEWPORT AT 1-800-889-6889.
&&
LAT...LON 3499 7723 3513 7707 3505 7694 3505 7695
3504 7694 3504 7693 3503 7693 3503 7691
3500 7688 3500 7687 3497 7681 3481 7698
3481 7702
TIME...MOT...LOC 2133Z 315DEG 14KT 3502 7711
HAIL...<.75IN
WIND...60MPH
$$
TLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 2:49 PM EDT, 2 hours 29 minutes earlier.
Area forecast discussion, Aug 19, 2:49 PM EDT, 2 hours 29 minutes before
Area Forecast Discussion National Weather Service Newport/Morehead City NC 249 PM EDT FRI AUG 19 2016 .SYNOPSIS... A trough of low pressure will bring unsettled weather to the area through Saturday, before dissipating Saturday night. A cold front will move through from the west on Monday bringing more showers and thunderstorms. Cool high pressure will build from the north midweek leading to drier and less humid conditions. && .NEAR TERM /THROUGH TONIGHT/... As of 200 PM Friday...Scattered thunderstorms have developed along the sea breeze and stalled frontal boundary this afternoon. Additional coverage is expected as shortwave energy crosses the region this evening, and encounters the deep moisture present across E NC. Effective bulk shear around 35 kts east of Highway 17 and 20-25 knots further west will support multicell structures with the possibility of damaging wind gusts. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/... As of 230 PM Friday...Scattered convection will linger into the evening but looks to dissipate overnight. Kept likely pops in overnight for the coastal sections south of Oregon Inlet and out into the coastal waters where convection could persist. It will be fairly cloudy Saturday morning which could limit heating, but still think most of the region will reach the upper 80s to near 90. A few shortwaves will cross the region Saturday, and combined with the adequate instability in the form of CAPE values likely between 2000-2500 J/kg, will lead to another round of showers and thunderstorms. Have likely pops in for most of the day Saturday with PWATS still near 2 inches. && .LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/... As of 230 PM Friday, deep moisture ahead of cold front and deepening mid-level trough will lead to a good coverage of precipitation Saturday night into Sunday, before drier and cooler air takes hold for most of next week. Saturday night through Sunday night, with precipitable water over 2 inches ahead of a deepening mid-level trough, rain chances remain in the high chance range Saturday night through Sunday before tapering late Sunday night. The higher chances will be near the coast Saturday night then will shift to inland areas Sunday. There will be enough breaks in the cloud cover Sunday afternoon to allow temperatures to climb into the lower 90s and produce CAPE values in excess of 2000 J/kg and LI's of -4 to -6. Monday through Friday, with the cold front moving offshore, slightly cooler air arrives with much more comfortable dewpoints in the 60s Monday morning and should remain in place through late week as strong high pressure sets up camp off the coast of New England. Based on the 2-meter temperature forecasts, expect the coolest mornings to be Wednesday and Thursday. Expect daytime highs generally in the mid/upper 80s with overnight lows low/mid 60s inland and generally upper 60s to around 70 coast through much of next week, providing at least a small preview of fall weather. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... Short Term /Through Saturday Afternoon/... As of 1230 PM Friday...VFR conditions are expected through the short term. However, scattered thunderstorms are expected to develop across the region this afternoon and evening, so some brief sub-VFR conditions are likely in the vicinity of thunderstorms. A low scattered cumulus deck will develop this afternoon around 2500 ft and could produce brief VFR ceilings. Chances for thunderstorms will likely continue overnight and into the day Friday as a trough hangs over the region. Long Term /Saturday evening through Wednesday/... As of 230 PM Friday, Periods of sub-vfr conditions will be likely Saturday night into Sunday night given a good coverage of showers and thunderstorms as deep moisture combines with a deepening mid- level trough. Much drier air arrives by early Monday and will continue through most of the week with VFR conditions prevailing. && .MARINE... Short Term /Tonight and Saturday/ As of 240 PM Friday...Winds will remain light between 5 and 10 knots through the period. Winds have transitioned back to SW this afternoon for the waters south of Ocracoke and have turned S to the north of Ocracoke. Winds will remain SW over the southern and central waters, but will become variable over the northern waters. Seas will mainly be 2 to 3 feet will some 4 footers well offshore of Cape Lookout. Long Term /Saturday night through Wednesday/... As of 235 PM Friday, ahead of a strong cold front, winds will generally be SW at 10-15 knots with seas 2-4 feet Saturday night through Sunday night. Winds become N/NE Monday and continue through the week at 10-15 knots. Per latest NWPS/SWAN model and Wavewatch, seas may increase a bit to 3-5 feet behind the front, but no Small Craft Advisory conditions are expected at this time. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...None. MARINE...None. && SYNOPSIS...SGK NEAR TERM...SGK SHORT TERM...SGK LONG TERM...CTC AVIATION...CTC/SGK MARINE...CTC/SGK
Hazardous weather outlook, Aug 19, 1:35 PM EDT, 3 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 135 PM EDT FRI AUG 19 2016 NCZ029-044>047-079>081-090>095-098-104-201745- MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT- MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW- OUTER BANKS HYDE- 135 PM EDT FRI AUG 19 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS THE REGION THIS AFTERNOON. WHILE THE OVERALL SEVERE THREAT IS MARGINAL, A FEW STORMS MAY PRODUCE STRONG WIND GUSTS, SMALL HAIL, AND LOCALLY HEAVY RAINFALL THAT COULD PRODUCE MINOR FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ103-201745- OUTER BANKS DARE- 135 PM EDT FRI AUG 19 2016 ...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. MODERATE RIP CURRENT RISK. SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS THE REGION THIS AFTERNOON. WHILE THE OVERALL SEVERE THREAT IS MARGINAL, A FEW STORMS MAY PRODUCE STRONG WIND GUSTS, SMALL HAIL, AND LOCALLY HEAVY RAINFALL THAT COULD PRODUCE MINOR FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 19, 2:54 PM EDT, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
254 PM EDT FRI AUG 19 2016
NCZ093-095-191945-
CARTERET-CRAVEN-
254 PM EDT FRI AUG 19 2016
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CARTERET AND
SOUTHEASTERN CRAVEN COUNTIES...
AT 253 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR CHERRY BRANCH
FERRY TERMINAL...OR 9 MILES EAST OF HAVELOCK...MOVING SOUTHEAST AT 15
MPH.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MOREHEAD CITY...CHERRY BRANCH FERRY TERMINAL...
MICHAEL J SMITH AIRPORT AND FORT MACON STATE PARK.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3467 7669 3490 7687 3500 7674 3500 7671
3501 7670 3485 7645
TIME...MOT...LOC 1853Z 317DEG 12KT 3491 7673
8Special weather statement, Aug 19, 3:41 PM EDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
341 PM EDT FRI AUG 19 2016
NCZ044-080-091-093-192015-
BEAUFORT-PITT-CRAVEN-LENOIR-
341 PM EDT FRI AUG 19 2016
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN
BEAUFORT...NORTHEASTERN LENOIR...NORTHWESTERN CRAVEN...AND
SOUTHEASTERN PITT COUNTIES...
AT 340 PM EDT...STRONG THUNDERSTORMS WERE CLUSTERED NEAR
GRIFTON...MOVING EAST AT 25 MPH.
WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THE
STORMS.
LOCATIONS IMPACTED INCLUDE...
GREENVILLE...NEW BERN...KINSTON...AYDEN...GRIFTON AND VANCEBORO.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 3542 7750 3542 7748 3545 7748 3548 7747
3545 7713 3540 7688 3525 7690 3520 7696
3516 7697 3515 7699 3512 7697 3525 7759
TIME...MOT...LOC 1940Z 281DEG 22KT 3532 7735
TLSpecial weather statement, Aug 19, 4:14 PM EDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
414 PM EDT FRI AUG 19 2016
NCZ044-079-080-091>094-192115-
JONES-BEAUFORT-GREENE-PITT-PAMLICO-CRAVEN-LENOIR-
414 PM EDT FRI AUG 19 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN
BEAUFORT...NORTHEASTERN LENOIR...SOUTHWESTERN PAMLICO...CRAVEN...
NORTH CENTRAL JONES...SOUTHEASTERN GREENE AND SOUTHEASTERN PITT
COUNTIES...
AT 413 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR GRIFTON TO 6 MILES SOUTHEAST OF
VANCEBORO. MOVEMENT WAS SOUTHEAST AT 15 MPH.
WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
GREENVILLE...NEW BERN...KINSTON...AYDEN...JAMES CITY...GRIFTON...
VANCEBORO...FAIRFIELD HARBOUR...COASTAL CAROLINA REGIONAL AIRPORT...
KINSTON REGIONAL JETPORT...ALLIANCE...AURORA...BRIDGETON...
DOVER AND COVE CITY.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3538 7761 3537 7759 3538 7756 3542 7751
3541 7750 3542 7748 3544 7747 3550 7751
3553 7750 3534 7669 3502 7686 3525 7770
TIME...MOT...LOC 2013Z 303DEG 13KT 3535 7750 3525 7707
SGKThe office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 2:54 PM EDT | Special Weather Statement | MHX | Carteret | 51 min |
| Aug 19, 3:41 PM EDT | Special Weather Statement | MHX | Craven | 34 min |
| Aug 19, 4:14 PM EDT | Special Weather Statement | MHX | Craven, Lenoir | 61 min |
| Aug 19, 6:05 PM EDT | Special Weather Statement | MHX | Carteret | 40 min |
| Aug 19, 6:47 PM EDT | Special Weather Statement | MHX | Carteret | 43 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.